Maryland, 2020Damaging Winds in Maryland, March 3, 2020
March 3, 2020 · NWS LWX · 19 events in 7 counties and zones
A shallow convective line with intermittent lightning formed behind a cold front in response to a strong disturbance progressing through aloft. This convective line produced wind damage across portions of central and western Maryland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $57,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shallow convective line with intermittent lightning formed behind a cold front in response to a strong disturbance progressing through aloft. This convective line produced wind damage across portions of central and western Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 3, 9:00 PM EST, 55 minutes earlier.
Area forecast discussion, Mar 3, 9:00 PM EST, 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
900 PM EST Tue Mar 3 2020
.SYNOPSIS...
A cold front will pass through the region tonight. High pressure
will build overhead Wednesday before a weak cold front passes
through Wednesday night. High pressure will return for Thursday.
A cold front will pass through Thursday night into Friday and
low pressure will intensify to our northeast later Friday while
an upper-level trough swings through. High pressure will return
for the weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Cdfnt is marked by a line of showers extending from southeast PA
to central MD with NW winds gusting up to 30 kt. Should clear
the Chesapeake Bay by 0230Z. Expect rapid clearing with frontal
passage. Temperatures will drop around 40F except around
freezing at higher elevations.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Low pressure will intensify as it moves into Nova Scotia
Wednesday and weak high pressure will build over our area. A
westerly flow will continue. The downsloping westerly flow along
with sunshine will cancel out weak cold advection and this will
allow for more mild conditions with max temps into the 60s for
most locations.
A weak reinforcing cold front will pass through Wednesday night.
Little moisture will be associated with the boundary, so it
should turn out dry for most areas with just some clouds
associated with the frontal passage. There may be a few showers
in the Allegheny and Potomac Highlands, but with very limited
moisture any precipitation will be light.
High pressure will build overhead for Thursday and Thursday
night, bringing dry and seasonable conditions to the area. Will
keep an eye on low pressure over the southeastern CONUS. As of
now, it appears that the system should remain far enough to the
south to keep dry conditions overhead, but if it does track just
a bit farther north, then some rain could make it into our
southern zones. There will be some high and mid-level clouds
overhead Thursday into Thursday night in association with the
low to the south.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Model guidance has becoming more tightly clustered and shifted
farther offshore for the low pressure system expected to rapidly
develop to our east Friday and Friday night. This lessens the
chance of widespread significant precipitation across our
area, though showery precipitation is still plausible associated
with a northern stream trough. Upslope snow showers are
appearing increasingly likely over the Allegheny Front, as well,
but mainly rain is anticipated east of the mountains.
A brief shot of colder than normal temperatures is anticipated in
brisk northwesterly flow behind the low into the first half of
the weekend as Arctic high pressure builds in. The high will
shift offshore Sunday into early next week with temperatures
quickly warming back to above normal.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
Drier conditions along with a westerly wind are expected behind
the cold front for tonight through Wednesday along with VFR
conditions. More VFR conditions are expected for Thursday
through Thursday night.
Sub-VFR is possible Fri as low pressure passes. Gusty
northwesterly flow exceeding 30 knots is possible behind the
low into Saturday.
&&
.MARINE...
An SCA remains in effect for the middle portion of the Bay and
the lower Tidal Potomac for westerly winds overnight. The
westerly flow will continue through Wednesday, and an SCA is in
effect for the northern and middle portion of the Bay as well as
the upper Tidal Potomac River, where mixing will be best and the
gradient is progged to be strongest. The SCA may need to be
extended farther south, but confidence is too low at this time.
A reinforcing cold front will pass through Wednesday night and
high pressure will build overhead for Thursday. A cold front
will approach the waters Thursday night.
Low pressure deepening rapidly well offshore is expected to
result in strong northwesterly winds Friday night into
Saturday, possibly approaching gale force.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 1 AM EST Wednesday for ANZ530-531-
535-536-538-539-542.
Small Craft Advisory from 6 AM to 6 PM EST Wednesday for
ANZ530-531-535-538-539.
Small Craft Advisory until 6 AM EST Wednesday for ANZ533-534-
537-541-543.
Small Craft Advisory until 6 PM EST Wednesday for ANZ532-540.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...DHOF
AVIATION...LFR/DHOF
MARINE...LFR/DHOFHazardous weather outlook, Mar 3, 9:47 PM EST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
947 PM EST Tue Mar 3 2020
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-041000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
947 PM EST Tue Mar 3 2020
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A Gale Warning may be needed for portions of the waters late
Friday into Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-041000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
947 PM EST Tue Mar 3 2020
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A slight winter storm threat exists Friday and Friday night along
the Allegheny Front in western Maryland, eastern West Virginia
and far western Virginia. If the threat materializes, there may be
travel disruptions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Mar 3, 6:45 PM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
645 PM EST TUE MAR 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM TSTM WND DMG 2 WSW WICKLIFFE 39.16N 77.92W
03/03/2020 CLARKE VA 911 CALL CENTER
TREE DOWN ON 1200 BLOCK OF WICKLIFFE RD.
&&
EVENT NUMBER LWX2000772
LFRLocal storm report, Mar 3, 9:27 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
927 PM EST TUE MAR 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM MARINE TSTM WIND REAGAN NATIONAL ARPT 38.85N 77.03W
03/03/2020 M54 MPH ARLINGTON VA ASOS
&&
EVENT NUMBER LWX2000773
LFRThunderstorm Wind, Allegany
- When
- March 3, 9:55 PM EST
- Where
- Allegany County, 0.53 mi W of Cumberland
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.650, -78.780
Wind gust to 60 MPH measured near Cumberland, Maryland.
Thunderstorm Wind, Allegany
- When
- March 3, 10:06 PM EST
- Where
- Allegany County, 3.48 mi WNW of Pleasant Vly
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.720, -78.690
Trees down on Bottle Run Road and Hazen Drive.
Thunderstorm Wind, Allegany
- When
- March 3, 10:28 PM EST
- Where
- Allegany County, 1.27 mi WSW of Belle Grove
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.690, -78.350
Downed trees near the 1200 block of Price Road.
Thunderstorm Wind, Washington
- When
- March 3, 10:30 PM EST
- Where
- Washington County, 8 mi E of Belle Grove
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 39.710, -78.180
Multiple downed trees in the Hancock area.
Thunderstorm Wind, Washington
- When
- March 3, 10:48 PM EST
- Where
- Washington County, 0.69 mi S of (Hgr)hagerstown Rgnl
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.710, -77.730
Thunderstorm Wind, Washington
- When
- March 3, 10:52 PM EST
- Where
- Washington County, 0.53 mi W of Roxbury
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.570, -77.730
Downed tree on Sharpsburg Pike near Roxbury Road.
Thunderstorm Wind, Washington
- When
- March 3, 11:03 PM EST
- Where
- Washington County, 0.69 mi N of Cavetown
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 39.660, -77.580
Multiple downed trees in Smithsburg.
Thunderstorm Wind, Frederick
- When
- March 3, 11:12 PM EST
- Where
- Frederick County, 0.87 mi SE of Adamstown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.310, -77.470
Downed tree in Adamstown area.
Thunderstorm Wind, Frederick
- When
- March 3, 11:15 PM EST
- Where
- Frederick County, 3.2 mi SSE of Urbana
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $9,000
- Reported by
- 911 Call Center
- Coordinates
- 39.290, -77.320
Downed tree, wires, and pole in the 9800 block of Fire Tower Road.
Thunderstorm Wind, Montgomery
- When
- March 3, 11:19 PM EST
- Where
- Montgomery County, 0.53 mi E of Hyattstown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.280, -77.310
Downed tree in the Hyattstown area.
Thunderstorm Wind, Montgomery
- When
- March 3, 11:23 PM EST
- Where
- Montgomery County, 0.69 mi S of Barnesville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 39.210, -77.380
Tree down on Mount Ephraim Road at Mouth of Monocacy Road. Tree down on Bealesville Road and Sellman Road. Tree down on West Old Baltimore Road at Peach Tree Road.
Thunderstorm Wind, Carroll
- When
- March 3, 11:27 PM EST
- Where
- Carroll County, 0.53 mi E of Pleasant Vly
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.630, -77.040
Tree down on Hughes Shop Road.
Thunderstorm Wind, Howard
- When
- March 3, 11:29 PM EST
- Where
- Howard County, 1.38 mi S of Cooksville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.300, -77.020
Tree down on Watersville Road. Tree down on MD-97 at McKendree Road.
Thunderstorm Wind, Howard
- When
- March 3, 11:31 PM EST
- Where
- Howard County, 2.07 mi S of Daisy
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 39.270, -77.070
Tree down on Jennings Chapel Road. Tree down on Tridelphia Mill Road at Meadow Glenn. Tree down on Tridelphia Mill Road at Highland Road.
Thunderstorm Wind, Montgomery
- When
- March 3, 11:35 PM EST
- Where
- Montgomery County, 1.28 mi ENE of Derwood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 39.130, -77.150
Tree down on Redland Road at Briardale Road. Tree, pole and wires down on Redland Road just south of MD-200.
Thunderstorm Wind, Howard
- When
- March 3, 11:42 PM EST
- Where
- Howard County, East Lioak
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 39.230, -76.880
Trees down on houses along Wild Ginger Court. Tree down on Hesperus Drive. Tree down on Broken Land Parkway at Snowden River Parkway. Tree down on house on Worthington Way. Tree down on Little Patuxent Parkway at Blue February Parkway.
Thunderstorm Wind, Howard
- When
- March 3, 11:49 PM EST
- Where
- Howard County, 0.87 mi SW of Guilford
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.160, -76.840
Tree on a vehicle in Morning Mews.
Thunderstorm Wind, Howard
- When
- March 3, 11:50 PM EST
- Where
- Howard County, 3.2 mi NNE of Elkridge
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.260, -76.690
Tree down on US-1 at I-695.
Thunderstorm Wind, Anne Arundel
- When
- March 3, 11:59 PM EST
- Where
- Anne Arundel County, Glen Burnie
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.170, -76.630
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in West Virginia, March 3, 2020$35,000 · 56 kt wind · 11 events
- Tornadoes and Damaging Winds in Alabama, March 3 to 4, 2020EF1 · 8 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 3 to 4, 202023 events
- Damaging Winds in Pennsylvania, March 3, 20201 injured · 55 kt wind · 12 events
- Drought in Texas, March 3 to 31, 202010 events
- Tornado and Flood in Tennessee, March 3, 2020EF0 · 9 events
- Damaging Winds and Lightning Strike in New Jersey, March 3, 202059 kt wind · 8 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 3 to 4, 20208 events
- Damaging Winds in Virginia, March 3, 2020$6,000 · 56 kt wind · 5 events
- Hail in Arkansas, March 3, 20201 in hail · 2 events
- Hail and Damaging Wind in Kentucky, March 3, 2020$2,000 · 0.75 in hail · 2 events
- Extreme Cold and Cold in Alaska, March 3 to 6, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882222, 882224, 882226, 882227, 882229, 882231, 882342, 882343, 882344, 882345, 882346, 882347, 882348, 882349, 882350, 882351, 882352, 882353, 882354.